Hail, Furnas
- When
- April 23, 6:56 PM CST to 7:00 PM CST
- Where
- Furnas County, 0.53 mi W of Edison
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -99.780
Hail up to the size of half dollars was reported.
An upper level trough was over much of the western part of the country. An upper level disturbance moved over Nebraska and Kansas during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level trough was over much of the western part of the country. An upper level disturbance moved over Nebraska and Kansas during the afternoon and evening hours. There was a weak frontal boundary across Nebraska. High lapse rates were across south central Nebraska with an increase in sunshine during the afternoon. MUCAPE values during the late afternoon and early evening hours were around 1,000 J/kg and wind shear was around 35 knots.
Storms developed across western Kansas during the afternoon hours and gradually moved eastward. During the evening hours, a storm developed in Furnas County with other storms developing in a line extending into north central Kansas. At 7:56 PM CDT, the storm in the Edison area in Furnas County produced half dollar sized hail. This storm eventually weakened and moved northeastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 23, 5:49 PM CST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 649 PM CDT Wed Apr 23 2025 .KEY MESSAGES... - Thunderstorm chances will increase across the local area this evening and overnight, with some strong to severe thunderstorms not out of the question from around 5 PM to 1 AM. Large hail/damaging winds look to be the primary threats. - Thunderstorm chances continue on into Thursday, but have been reduced some during the daytime hours behind this evenings disturbance. Thursday afternoon and evening, an additional round of strong to severe thunderstorms could develop mainly near and south of the NE/KS state line, with a chance for more widespread beneficial rainfall Thursday night. Mainly dry conditions return for Friday. - Periodic preciptiation chances continue this weekend into the new work week...though uncertainty lingers with just how much activity there actually ends up being, and timing. The next, notable upper level disturbance looks to cross the Plains on Monday-Monday night. - Near to above normal temperatures are expected for at least the next 7 days, with temperatures peaking in the 80s Monday afternoon. && .DISCUSSION... Issued at 232 PM CDT Wed Apr 23 2025 The convection that impacted portions of north central Kansas this morning has shifted east and the local area is currently inbetween more active weather to the east and the next disturbance which should help trigger convection across northwest Kansas late this afternoon or early evening. With clearing across portions of northwestern Kansas this afternoon, mesoanalysis is indicating building instability, and expect the possibility for some strong to severe storms to begin to develop over the next couple of hours. This activity should then spread east north east into the local area during the evening hours, with the main threat for severe weather locally coming between the hours of 5 PM and 1 AM. As has been previously advertised, the main threat will be large hail (ping pong plus) and marginally severe wind gusts. In addition, early on there could be an isolated TOR across north central Kansas, where the lower LCL heights and better low level wind shear exist, but while this is a non-zero threat, probabilities are pretty low. Later tonight...the severe threat should diminish with a transition to a fairly widespread band of showers and non-severe thunderstorms moving across the area from west to east towards daybreak Thursday. As this band pushes east during the morning hours Thursday, precipitation chances should diminish, with mainly cloudy skies and less organized shower/thunderstorm activity expected across the area Thursday. Given little inhibition, however, have fairly high pops in the forecast continuing through the daytime hours Thursday, although the actual QPF forecast for the daytime hours is not expected to amount to much. By late afternoon/every evening Thursday, another disturbance is forecast to fire up showers and thunderstorms near the KS/NE state line, where the surface boundary is forecast to reside. This should help limit the severe threat Thursday to mainly our KS counties. Another fairly widespread round of showers and non-thunderstorms is then forecast to cross the local area Thursday night, with a somewhat hopeful forecast for widespread beneficial (and much needed) rainfall for just about the entire forecast area over the course of the next two nights. Thereafter...precip chances should end across the local area Friday morning, with a mostly dry day in store to end the week. Additional less certain precip chances return over the upcoming weekend, with the next more impactful disturbance expected to cross the region on Monday. While the focus of this system has shifted east some, this looks like a fairly dynamic system and there remains plenty of time for the exact track/timing to change. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 647 PM CDT Wed Apr 23 2025 For KGRI/KEAR Airports: Another very low confidence TAF cycle due to significant model differences in timing/coverage of convection, as well as potential stratus. Tonight: Should remain fairly quiet through sunset, but later this evening expect some incr in potential for scat shwrs/weak storms. Uncertainty remains on coverage, so kept any prevailing groups as shwrs and PROB30 groups as TSRA. Also at some point late tonight, some models bring in MVFR to IFR stratus and perhaps some MVFR VSBYs. Winds will be ENE to ESE around 7-12kt. Confidence: LOW. Thursday: Coverage/duration of potential stratus also remains unknown, so tended to keep the prevailing IFR CIGs limited to several hrs in the AM. Typically, even low stratus is able to lift some for the aftn hrs, so return to MVFR CIGs and VFR VSBYs around 17-18Z. Some scat shwrs/weak storms may linger into the AM, but do think there will be a relative lull from late AM into the early aftn. Reintroduce some PROB30s for TSRA again in the mid to late aftn at both sites as ESE winds pick up to 11-14kt and gusts 17-22kt out of the ESE/SE. Confidence: LOW. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Rossi AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 246 PM CDT Wed Apr 23 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 242000- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 246 PM CDT Wed Apr 23 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorm chances are in the forecast across the entire outlook area through tonight, with the overall best chances coming late this evening and overnight. Mainly between 5PM and 1 AM, there will be the potential for some storms to be strong to severe, mainly for areas along and south of Interstate 80 and into north central Kansas. Hail near the size of ping pong balls and damaging wind gusts near 60 MPH look to be the primary threats. In addition, there is a very small chance for an isolated tornado across portions of north central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances remain in the forecast through Thursday night, then after a brief break, return for this weekend and on into early next week. Some strong to severe storms will be possible across mainly north central Kansas Thursday afternoon and evening, with hail to the size of quarters and 60 mph wind gusts both possible. Additional severe thunderstorm chances return next Monday, but given uncertainties, specific details remain uncertain. As a result, be sure to stay up to date with the latest forecasts. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any size of hail or damaging wind gusts to the National Weather Service office in Hastings, Nebraska. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
510 PM CDT Wed Apr 23 2025
NEZ064-077-232245-
York NE-Fillmore NE-
510 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YORK AND
NORTHEASTERN FILLMORE COUNTIES THROUGH 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 16 miles southeast of York, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern York
and northeastern Fillmore Counties.
This includes Interstate 80 between mile markers 362 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4054 9743 4068 9759 4088 9737 4057 9737
TIME...MOT...LOC 2209Z 227DEG 20KT 4067 9744
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
StumpSpecial Weather Statement
National Weather Service Hastings NE
641 PM CDT Wed Apr 23 2025
KSZ017-240015-
Rooks KS-
641 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROOKS COUNTY THROUGH 715
PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webster State Park, or 24 miles east of Hill City, moving east at 25
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Stockton around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3932 9947 3944 9948 3948 9918 3931 9916
TIME...MOT...LOC 2340Z 264DEG 23KT 3939 9939
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
StumpSpecial Weather Statement
National Weather Service Hastings NE
731 PM CDT Wed Apr 23 2025
NEZ082-240100-
Furnas NE-
731 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FURNAS COUNTY THROUGH
800 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hendley, or 24 miles north of Norton, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Edison around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4011 10003 4025 10007 4035 9973 4015 9966
TIME...MOT...LOC 0030Z 255DEG 23KT 4019 9995
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
StumpSpecial Weather Statement
National Weather Service Hastings NE
738 PM CDT Wed Apr 23 2025
KSZ005-NEZ082-083-240100-
Phillips KS-Harlan NE-Furnas NE-
738 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES THROUGH 800 PM
CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Long Island, or 19 miles northwest of Phillipsburg, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Woodruff around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4004 9974 4016 9952 3997 9926 3991 9954
3997 9963 4000 9963 4000 9968
TIME...MOT...LOC 0037Z 226DEG 16KT 3997 9954
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
StumpThe Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
1 hail. Local standard time, as filed.
Hail up to the size of half dollars was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252988.